Thunderstorm Wind, Yellowstone
- When
- August 17, 5:00 PM MST
- Where
- Yellowstone County, Acton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.933, -108.683
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 17, 2:08 PM MST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
308 PM MDT THU AUG 17 2006
.SHORT TERM...VALID FOR FRI AND SAT...
UPPER TROUGH SITUATED OVER WESTERN MONTANA WILL CONTINUE TO MOVE
EAST FOR THE REMAINDER OF THE AFTERNOON AND EVENING HOURS.
SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING THROUGHOUT THE DAY
ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE STATE. MOVEMENT
TO THE NORTHEAST HAS KEPT MOST OF THE ACTIVITY OUT OF OUR AREA.
HOWEVER...AS THE TROUGH CONTINUES EASTWARD...THUNDERSTORMS HAVE
NOW ENTERED OUR WESTERN ZONES. SITUATION IS SIMILAR TO LAST NIGHT
WITH LARGE HAIL AND DAMAGING WINDS A POSSIBILITY. WILL CONTINUE
WITH LIKELY POPS ACROSS MOST OF THE FORECAST AREA THROUGH
MIDNIGHT AS PLENTY OF DYNAMICS AND LIFT WILL BE ASSOCIATED WITH
THIS SYSTEM. ANOTHER AREA OF CONCERN WILL BE POWDER RIVER AND
CARTER COUNTIES. SUFFICIENT LOW LEVEL MOISTURE AND SHEAR ALOFT
JUST TO THE NORTH OF A STATIONARY FRONT LOCATED OVER WESTERN
NORTH DAKOTA AND NORTHEAST WYOMING WILL CONTRIBUTE TO
THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND THIS EVENING. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THESE COUNTIES
UNTIL 9 PM. WILL TAPER POPS TO CHANCE ACROSS THE WEST AND KEEP
LIKELY POPS OUT EAST AFTER MIDNIGHT.
SURFACE LOW OVER NORTHEAST WYOMING WILL BRING NORTH TO NORTHEAST
SURFACE FLOW ACROSS THE AREA TONIGHT WITH AN EAST TO SOUTHEAST
FLOW FRIDAY NIGHT AND SATURDAY. THIS WILL HELP TO KEEP COOLER
TEMPERATURES AND HIGHER DEWPOINTS ACROSS THE FORECAST AREA.
TROUGH WILL PUSH EAST INTO THE DAKOTAS FRIDAY BUT STILL ENOUGH
INSTABILITY AROUND TO WARRANT A CHANCE FOR SHOWERS/THUNDERSTORMS
ACROSS THE EAST WITH ISOLATED ACTIVITY IN THE WEST. MODELS MOVING
SYSTEM OUT A BIT FASTER THAN PREVIOUS RUNS RESULTING IN DRIER AIR
ARRIVING LATE FRIDAY NIGHT. STILL BELIEVE AN ISOLATED SHOWER IS
POSSIBLE THROUGH MIDNIGHT. DRY ZONAL FLOW ALOFT ARRIVES SATURDAY
ALONG WITH WARMER TEMPERATURES. HOOLEY
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
NO CHANGES MADE TO THE EXTENDED FORECAST TODAY. GFS AND ECMWF
MODELS ARE IN PRETTY GOOD AGREEMENT FOR MUCH OF THE EXTENDED.
MODELS CONTINUE TO SHOW AND UPPER LEVEL RIDGE BEGINNING TO BUILD
OVER MONTANA ON MONDAY AND TUESDAY. FORECASTED TEMPERATURES
DURING THAT PERIOD ARE NEAR THE MAXIMUM ENSEMBLE HIGHS WITH
TUESDAY BEING THE WARMEST OF THE TWO DAYS. MODELS BRING NORTHWEST
FLOW OVER THE AREA WEDNESDAY AND THURSDAY. DID NOT MAKE ANY
TEMPERATURE ADJUSTMENTS TO THESE TWO DAYS BUT TEMPERATURES MAY
NEED TO BE COOLER IF THE MODELS CONTINUE TO SHOW NORTHWEST FLOW.
KEPT THE CHANCE FOR ISOLATED THUNDERSTORMS OVER THE SOUTHWEST
MOUNTAINS MONDAY THROUGH WEDNESDAY AFTERNOON AND EVENING. MODELS
SHOW SOME WEAK INSTABILITY AND SOME MID LEVEL MOISTURE THAT MAY
GENERATE ISOLATED THUNDERSTORMS. THE LOWER ELEVATIONS CONTINUE TO
LOOK DRY THROUGH THE EXTENDED PERIOD. SOLUM
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN ROUTES
WILL BECOME WIDESPREAD ACROSS ALL ROUTES LATE THIS AFTERNOON.
MVFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF ANY THUNDERSTORMS
DUE TO LOWER CEILINGS WITH MOUNTAINS OBSCURED AT TIMES. MVFR
CONDITIONS MAY BECOME MORE WIDESPREAD THIS EVENING AS
THUNDERSTORM ACTIVITY INCREASES. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 053/078 055/085 057/089 058/090 059/092 060/091 060/088
63/T 20/U 00/U 00/U 00/U 00/U 00/U
LVM 046/077 043/085 047/089 046/088 047/091 049/091 049/088
62/T 20/U 00/U 00/U 00/U 00/U 00/U
HDN 054/080 052/086 054/090 056/091 058/094 057/094 055/091
63/T 20/U 00/U 00/U 00/U 00/U 00/U
MLS 057/076 055/085 059/092 058/092 060/093 061/093 059/090
63/T 20/U 00/U 00/U 00/U 00/U 00/U
4BQ 059/080 052/082 055/089 057/089 060/090 059/088 057/088
64/T 20/U 00/U 00/U 00/U 00/U 00/U
BHK 055/074 050/082 055/089 056/090 058/088 059/089 057/089
64/T 20/U 00/B 00/U 00/U 00/U 00/U
SHR 054/078 049/088 053/090 052/091 053/093 054/092 054/089
42/T 20/U 00/U 00/U 00/U 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 725 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 36-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 225 PM MDT THU AUG 17 2006 MTZ036-037-182030- POWDER RIVER-CARTER- INCLUDING THE CITIES OF...BROADUS...EKALAKA 225 PM MDT THU AUG 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING INCREASING THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD POSSIBLY BE SEVERE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT TONIGHT. PLEASE REFER TO GTFZFPBYZ FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028>035-038>042-056>058-063>068-WYZ098-099-182030- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN- EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY- RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM... COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE... BILLINGS...PRYOR...LODGE GRASS...BRIDGER...JOLIET...CLYDE PARK... WILSALL...BIG TIMBER...RYEGATE...LAVINA...RED LODGE...HARDIN... CROW AGENCY...LAME DEER...JUDITH GAP...EMIGRANT...LIVINGSTON... FISHTAIL...MCLEOD...COOKE CITY...BURGESS JCT...SHERIDAN 225 PM MDT THU AUG 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1255 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM HAIL 16 SE JUDITH GAP 46.52N 109.51W
08/16/2006 E0.88 INCH WHEATLAND MT TRAINED SPOTTER
&&
LSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
245 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 15 S LIVINGSTON 45.45N 110.56W
08/17/2006 E0.88 INCH PARK MT TRAINED SPOTTER
&&
LSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
319 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 3 S PINE CREEK 45.46N 110.57W
08/17/2006 E1.00 INCH PARK MT TRAINED SPOTTER
&&
LSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
531 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 20 NW COLUMBUS 45.84N 109.54W
08/17/2006 E0.88 INCH STILLWATER MT TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
557 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL REED POINT 45.70N 109.55W
08/17/2006 E0.88 INCH STILLWATER MT TRAINED SPOTTER
0545 PM HAIL 4 S REED POINT 45.64N 109.55W
08/17/2006 E1.00 INCH STILLWATER MT TRAINED SPOTTER
&&The Billings radar (KBLX), 11 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
4 thunderstorm wind. Local standard time, as filed.
8 foot tall and 3 inch diameter aluminum boom snapped in half.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532473, 5532474, 5532475, 5532476.